Hi I just came back from my Rheumatologist's office. He prescribed Plaquenil for me. I am scared to death to take it because of the side effects. I am already loosing my vision in my left eye. He told me that I would have to see an opthamologist every 6 months to check for plaque buildups and ulcers that can form in the back of the eyes leading to vision problems or blindness. I need it because my Sjogren's Syndrome and Fibromyalgia have been out of control. I have a new diagnosis of osteoarthritis and moderate welling to my lower extrimities. What does the Plaquinel do to the symptoms and progression of Sjogrens?
I have been on plaquinel for 2 years now and feel like it has been the best thing for me. It took several months to see improvement, but it literally gave me my life back. Was dx w/ lupus and fibromyalgi. I am not familiar w/ how it would help w/ sjorgrens, but I would certainly think it would.
The eye dr. checks my eyes every 6 months and I feel like they woul catch anything before it happens. My vision is very blurry since I got sick, but I just wear some reading glasses and go on. The dr. can answer any of your concerns about your vision. I do know the things to watch for is a sensation that the shades are being pulled down.
I've just been written Plaquenil, as well- diagnosed with RA and being tested for Lupus and Celiac.
My grandmother has macular degeneration; I have friends who were in Asia and took similar anti-malarials- both were quite ill from them.
I, too, am afraid- but trying to balance that fear against the life ahead with RA and possibly Lupus. You're not alone! If I get the nerve up to take it, I'll let you know- do the same?
Cassie- thanks for your help and encouragement- DMARDS are new territory for me- esp. this class of meds.
I'm glad It's helping you- helps me get the nerve up to take it. Would rather try it than risk a lifetime of degeneration (and I'm only 37- lots of life left!)
Blessings and hope to all xoxoxox
I was prescribed plaquenil for Sjogrens about 5 years ago by my rheumatogist. I too was afraid of the side effects and didn't realize that the disease would worsen, so I just didn't take the plaquenil. Two years later I began having pericarditis attacks and wound up in the hospital. I hadn't been back to the rheumatologist because he said if I wouldn't take the medicine there was no point in seeing me. After the attacks my cardiologist sent me back to him and that is when I found out that if I had taken the plaquenil I would probably not have gotten that bad..... the Sjogrens can cause your immune system to attack your organs and mine was attacking my heart. I have been taking plaquenil ever since. Ther worst side effects I've experienced is for the first few weeks I had terrible intestinal gas and some diahrrea.... the gas is bad and uncontolllable so it was awkward being around people. But that didn't last long.... just takes your system time to get used to meds. I even did so well on it that my doctor lowered myb dosage to one a day after a year or so. And I have my eyes checked every 6 months.... so far no changes.
In my opinion you should take the plaqenil if that is what your rheumy tells you. I wish I had taken it when it was first prescribed.
Hi!, I've been on Plaquenil for a few years now and I am soooo glad I am. It helps a lot with the pain and inflammation of joints and muscles. I haven't had any side effects, as yet. You will need to get your eyes tested on a regular basis, I have mine done every year, but you should really do that anyway. I have been near-sighted since I was very young, so I am especially wary about damaging my vision even more than it already is. I wanted to have Lasik or the new implantable contacts, but alas, Sjogren's patients aren't good candidates due to the dry eye situation. Reputable ophthalmologists won't do the surgery on us. Good luck with the Plaquenil, it has done wonders for me.
I suddenly stopped plaquenil on my own and paid for it! Lupus started attacking heart, kidneys and adrenals. Don't ever make that same mistake. They are taken to protect these organs, proof for me it works!!
After 1 1/2 yrs of my Rheumatologist after me to take the Plaquenil, I'm finally doing it. I have an eye doctors appointment this week and I'll take my first pill after the check up. I am so very scared of it!!
Thanks to luppylupus: Thank you for explaining what the Plaquenil does and how it does it. I was always wondering and couldn't catch on to what the doctor was saying.
My question is: If your blood circulation is better, then how does that help with inflammation?
how long were you off plaquinel and how soon after stopping did you notice attacks. I lost my med and cannot get emergency refills and cannot afford the large fee to get a 30 day refillprior to my scheduled refill. I am waiting on my next 30 day refill which i can afford the co-pay
I too suddenly stopped taking mine cold turkey. Not out of choice, but because I lost my insurance and couldn't get refills. About a month after I started feeling awful! The plaquenil had been helping so much. Its now about three minths later and I'm very afraid that I'm in renal failure. Just got a new job with insurance and am seeing a new pcp on monday. I've been having pitting edema in legs and feet every day, shortness of breath, debilitating fatigue, horrible muscle pain and leg cramps, ofcourse joint pain, loss of appetite, abdominal distention, nocturia and other changes in urination, itching, and all of the hair on my left arm has just disappeared. I'm so afraid tgat by stopping the plaquenik I have sent my disease into a tail spin.
Hello. I also suffer with Sjogren's Syndrome, Fibromyalgia and Sarcoidosis. I was prescribed Plaquenil to control my symptoms as well. It was required that I have a thorough eye exam prior to taking the drug and repeated every 6 months due to the side effects it can cause to the eye. I am hesitant about taking it for that reason. I definately noticed a recent loss of vision and have discovered a bruise-like spot near the iris of my eye. I have an appointment with my family physician in 4 days and intend to discuss alternative treatment. I wish you good luck and improved health. Trixie
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.